Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2023, 2:34 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2023, 2:34 PM MST (21:34 UTC)
- Expired
- Sep 2, 2023, 7:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:05 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 2, 1:05 PM MST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 105 PM MST Sat Sep 2 2023 .SYNOPSIS... Shower and thunderstorms chances will rapidly deteriorate across the region the next several days with widespread dry weather returning to the region the majority of next week. Temperatures will hover a few degrees below normal through the middle of next week before readings quickly rebound back above normal next weekend. && .DISCUSSION... The Conus flow pattern will undergo a rather marked transition over the next 48 hours with synoptic features becoming progressive, and acting to displace boundary layer moisture from the Southwest eventually eliminating deep convective potential. Objective analysis depicts an unseasonably deep trough aligned upstream along the northern California coast while a mini-Rex block was stationed over the central/southern plains. Meanwhile, closer investigation of WV imagery shows a subtle lead shortwave and cold core becoming absorbed in the southerly flow between these features across central/western AZ. Through Monday, incoming North Pacific jet energy will act to displace the northern California trough into the Great Basin, and subsequently push the ridge portion of the plains blocking regime into the eastern Conus. This evolution resembles more of a late September pattern versus earlier in the month resulting in a deep, persistent westerly flow regime. In the near term, a large pool of 13-15 g/kg boundary layer mixing ratios were hovering over the majority of the CWA yielding weakly inhibited 1000-1500 J/kg MLCape. In this environment of minimal capping, coincident deep southerly flow has been enabling convective towers over any major terrain escarpment with several of these blossoming into thunderstorms (particularly under the subtle western AZ cold core). However, a measure of subsidence behind the aforementioned shortwave along with limited DCape (under 1000 J/kg) restricting strong outflow generation may preclude more widespread storm formation outside the forced upslope paradigm. Nevertheless, any of these storms could produce some very isolated heavy rain amounts, though short residence time and faster storm motion should limit a more expansive flood threat. Moisture erosion may begin as earlier as this evening across the forecast area, but should accelerate Sunday as westerly flow throughout the atmospheric column becomes established. Consequently, low level mixing ratios should fall closer to 10 g/kg while a subsidence inversion south of the Great Basin jet develops atop the boundary layer creating a low instability environment. Conceivably, a few showers could spark over the most favored terrain features Sunday afternoon, but even the historically most aggressive modeling struggles to generate much more than this. Otherwise, temperatures will continue the below normal trend with even the majority of lower desert locations failing to reach 100F. On Monday and Tuesday, the main negative PV anomaly will have moved well inland with the trough axis and lower level front sweeping through the forecast area. Mixing ratios will decrease further falling into a 7-8 g/kg range essentially precluding thunderstorm formation with instability completely eliminated. The trough passage will allow H5 heights to briefly descend into a 584-588dm range continuing the slightly below normal temperature regime. Through the latter half of the week, ensemble agreement is excellent that the western Conus troughing pattern will dampen allowing subtropical ridging to retrograde back into the Southwest. The preponderance of ensemble evidence suggests a 596dm H5 ridge building back northwest and aligning along the international border and forcing a rapid warming trend. While ensemble guidance spread is modestly wide, there is growing evidence of temperatures in the warmest communities flirting with the 110F threshold again next week. Temperatures of this magnitude start becoming quite rare this late in the summer (i.e. KPHX has only reached 110F or warmer 10 times after Sept 9th in the period of record), thus HeatRisk may start tipping into the Major category again next weekend. && .AVIATION...Updated at 1700Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Weather should not be a major concern through Sunday morning with isolated storms mainly staying outside the metro area. Winds through early afternoon should maintain a light S/SE cross runway component before completing the switch to W/SW during the mid afternoon. Confidence in wind directions Sunday morning are lower as the typical overnight switch to easterly may not fully occur resulting in more variable directions over the metro. Otherwise, SCT cloud decks 6-8K ft may briefly become BKN during afternoon peak heating as a few storms form over terrain features. An isolated TS could conceivably sneak into a terminal vicinity, however probabilities are too low to include in this TAF package. A clearing trend should quickly take hold by mid evening. Southeast California/Southwest Arizona including KIPL and KBLH: Occasional lower cigs and isolated TS/SHRA through this afternoon will be the greatest weather hazards through Sunday morning. 4-6K ft AGL cigs this morning will generally lift and SCT through the afternoon hours, however isolated TS will begin to develop over terrain features which may reinforce BKN decks. Confidence in TS coverage is only moderate and not great enough to include more than a VCSH mention in this TAF package, however isolated TS will be common around the entire SE CA airspace. Otherwise after sunset, convection should rapidly dissipate with clearing skies. && .FIRE WEATHER... Temperatures will remain slightly below normal through the middle of next week, however the very moist conditions will rapidly dry over the next several days. As a result, scattered showers and storms around the region today will become extremely isolated over higher terrain Sunday, then completely exit all districts for the remainder of next week. While minimum afternoon humidity values will only fall into a 25-40% range this weekend, these values will decrease into the teens during the middle and end of the week. Meanwhile, good to excellent overnight recovery above 60% will retreat closer to a 30- 50% range. Other than a few thunderstorm induced gusts this weekend, winds will be rather light with the typical diurnal upslope/nocturnal drainage components. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18 AVIATION...18 FIRE WEATHER...18
In the hours before
Special weather statement, Sep 2, 11:42 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1142 AM MST Sat Sep 2 2023
AZZ530-533-021930-
Parker Valley AZ-Central La Paz AZ-
1142 AM MST Sat Sep 2 2023
...A strong thunderstorm will impact portions of north central La Paz
County through 1230 PM MST...
At 1141 AM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 17 miles southeast of Parker, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bouse.
This includes AZ Route 72 between mile markers 15 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 11402 3387 11418 3415 11422 3419 11395
TIME...MOT...LOC 1841Z 178DEG 14KT 3392 11411
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Sep 2, 12:32 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1232 PM MST Sat Sep 2 2023
AZZ530>536-538>540-554-559-CAZ561-564-565-568>570-022230-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Tonopah Desert-West Pinal County-Gila River
Valley-Buckeye/Avondale-Parker Valley-Gila Bend-Central La
Paz-Yuma-Chuckwalla Mountains-Imperial County Southeast-Palo Verde
Valley-Chuckwalla Valley-Chiriaco Summit-Joshua Tree NP East-
1232 PM MST Sat Sep 2 2023
...SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAINFALL EXPECTED
ACROSS LA PAZ...YUMA... MARICOPA...PINAL...EASTERN IMPERIAL AND
RIVERSIDE COUNTIES...
Conditions are favorable this afternoon for scattered thunderstorms
across the region. Any storms that form will be capable of producing
brief heavy rainfall and wind gusts 30 to 40 mph.
Localized rainfall rates of 1 to 2 inches in an hour are possible
with localized flooding.
Remain alert for threatening storms. Never drive through flooded
roadways.
Locations impacted include...
Yuma, Goodyear, Buckeye, Somerton, Parker, Gila Bend, Alamo Lake,
Martinez Lake, Desert Center, Fortuna Foothills, Tonopah, Gadsden,
San Luis, Blythe, Estrella, Quartzsite, Wellton, Aguila, Kinter, and
Gladden.
LAT...LON 3249 11479 3262 11481 3272 11472 3270 11498
3403 11571 3411 11552 3407 11532 3408 11444
3431 11413 3421 11367 3431 11353 3432 11334
3401 11333 3400 11292 3387 11282 3272 11212
3268 11220 3251 11221 3250 11333 3204 11334
TIME...MOT...LOC 1927Z 240DEG 51KT 3295 11337
TFThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:32 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Sep 2, 2:54 AM MST | Areal Flood Advisory | PSR | Yuma | 111 min |
| Sep 2, 3:05 AM MST | Special Weather Statement | PSR | 40 min | |
| Sep 2, 11:42 AM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Sep 2, 12:16 PM MST | Flash Flood Warning | PSR | La Paz | 7 hr |
| Sep 2, 12:32 PM MST | Special Weather Statement | PSR | La Paz, Yuma | 3 hr |
| Sep 2, 12:43 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Sep 2, 2:24 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 2, 2:46 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 2, 2:48 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 2, 3:27 PM MST | Flash Flood Warning | PSR | Yuma | 5 hr |
| Sep 2, 3:34 PM MST | Special Weather Statement | PSR | La Paz | 86 min |
| Sep 2, 3:46 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Sep 2, 4:36 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 5 hr |
| Sep 2, 4:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 1, 5:52 PM MST | Areal Flood Warning | PSR | Imperial | 5 hr |
| Sep 1, 8:29 PM MST | Areal Flood Warning | PSR | Riverside, San Bernardino | 2 hr |
| Sep 1, 9:15 PM MST | Areal Flood Warning | PSR | Imperial, Riverside, San Bernardino | 2 hr |
| Sep 2, 1:42 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.